advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Newtown, Pennsylvania, USA:

My daughter is a college swimmer. In the past, she required large amounts of insulin, 60 units of Lantus in the morning and 28 units at night. Since training two to five hours per day, her insulin needs have dropped dramatically such that she is currently taking 42 units of Lantus in the morning and none in the evening. However, she is still having serious lows during the early morning hours. She is nervous about being low so is going to bed with a blood sugar of 400 mg/dl [22.2 mmol/L] and having a snack, but she is still waking up around 5 a.m. with a low blood sugar, around 40 or 50 mg/dl [2.3 or 2.8 mmol/L]. Obviously, this is very scary. We have received conflicting advice. Her endocrinologist suggest reducing her Lantus to 35 units and taking it at night. We also got advice to keep it in the morning and just reduce it. It seems to me like taking the Lantus at night would increase the chances of being low overnight. She had been on pump therapy but, due to all hours in the pool and the pump being off, she discontinued. What could she do to help prevent the morning lows?

Answer:

The OmniPod insulin delivery system may be her answer since the pod can get wet in the pool without problems. If she stays on injection treatment, then the key will be to learn where her insulin needs are and how to administer insulin accordingly. Your endocrinologist should review her pump insulin basal rates and then could easily figure this out. You can do the same by looking at patterns. While most people have a slight Lantus peak in about six to eight hours, that is exactly what they need for the usual dawn effect with some insulin resistance each morning. About 20% of people, however, have the opposite (called a "reverse dawn") and changing the timing of the Lantus works very well. Some others do better with a split dose of Lantus, one in the morning and one in the evening so that each dose is smaller and thus avoids the peak effect and hypoglycemia. If you have her do a lot of pre- and post-meal glucose levels for three or four days you should see the pattern and then easily be able to adapt the insulin dose or amount. Her current strategy of keeping he glucose levels extremely high for so many hours makes her a worse swimmer since it deprives her muscles of needed energy and also places her at risk for all the chronic problems of such persisting hyperglycemia.

SB

[Editor's comment: While she is in the process of re-assessing her insulin regimen, your daughter might find it helpful to add more protein to her dinner and pre-bedtime snack. Nuts/natural peanut butter, cheese and meats, such as turkey, are some of the options. This may help bring up those lower blood sugars. BH]

DTQ-20100128090224
Original posting 1 Feb 2010
Posted to Hypoglycemia and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.